Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Green Bay, WI

October 23, 2004Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Oct 23, 2004, 2:41 PM CDT for Winnebago County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 2:41 PM CDT (19:41 UTC)
Expired
Oct 23, 2004, 3:30 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 57 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 231941
SVRGRB
WIC139-232030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
238 PM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 330 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM WITH UP TO 60 MPH WINDS. THE STORM WAS
  LOCATED NEAR ALLENVILLE. THAT PLACES IT 10 MILES NORTH OF OSHKOSH.
  IT WAS MOVING NORTHEAST AT 45 MPH.

AT 225 PM CDT LOCAL LAW ENFORCEMENT REPORTED 50 MPH WINDS JUST EAST 
OF THE CITY OF NEENAH NEAR THE INTERSECTION OF COUNTY HIGHWAY T AND 
BREEZEWOOD ROAD.     

SOME SEVERE STORMS PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4414 8874 4403 8855 4422 8842 4419 8869

$$
TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:55 AM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Oct 23, 3:55 AM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
355 AM CDT SAT OCT 23 2004

.SHORT TERM...RADAR CONTINUES TO SHOW OCCASIONAL SHOWERS ACROSS MUCH
NORTH CENTRAL AND NORTHEAST WISCONSIN AS OF 3 AM THIS MORNING...WITH
THE BACK EDGE OF THE RAINFALL NOW READY TO MOVE INTO CENTRAL WISCONSIN
DURING THE NEXT FEW HOURS. BASED ON THE MOVEMENT OF THE BACK EDGE OF THE
PRECIPITATION SHIELD...WILL WORD OCCASIONAL SHOWERS ENDING THIS MORNING
AS DRY SLOT MOVES INTO THE REGION. THUNDERSTORMS WERE NOTED WELL WEST
AND SOUTH OF THE FORECAST AREA...SO UNLESS A THUNDERSTORM POPS UP BEFORE
ZONE ISSUANCE...WILL NOT MENTION IN THE ZONES THIS MORNING.

ETA TIME CROSS SECTION WOULD SUGGEST THAT PRECIPITATION MAY END AS
DRIZZLE...BUT BASED ON SATELLITE IMAGES AND SURFACE OBSERVATIONS ACROSS
MINNESOTA...WILL JUST END PRECIPITATION AND NOT MENTION DRIZZLE. ETA
MODEL IS NOT DEPICTING THE DRY SLOT VERY WELL THAT IS OCCURING ACROSS
WESTERN IOWA AND SOUTH CENTRAL MINNESOTA. THE SKY HAS CLEARED ACROSS
THIS AREA OVER THE LAST FEW HOURS.

THE POOR HANDLING OF THE DRY SLOT HAS SIGNIFICANT IMPLICATIONS ON
AFTERNOON CONVECTION REDEVELOPING ALONG THE FRONT. ALTHOUGH SURFACE
CONVERGENCE IS NOT AS IMPRESSIVE AS I WOULD LIKE...MODELS DEPICTING
STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION THIS AFTERNOON.
ETA MODEL DEPICTING CAPES IN THE 1000 TO 2000 J/KG RANGE AND THIS SEEMS
REASONABLE SINCE THE ETA IS HANDLING THE SURFACE DEWPOINTS WELL EARLY
THIS MORNING. WET BULB HEIGHT ARE FAIRLY LOW AND LIFTED INDICES DROP
INTO THE -1 C TO -3 C RANGE THIS AFTERNOON. THEREFORE WILL CONTINUE THE
MENTION  SOME STORMS COULD PRODUCE STRONG WINDS AND HAIL. CURRENT
THINKING IS STORMS WILL DEVELOP ACROSS CENTRAL WISCONSIN WITH STRONG
WINDS AND HAIL AND THEN TURN INTO A WIND EVENT IF EXPECTED SETUP
OCCURS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MAIN CONCERN DURING THIS PART
OF THE FORECAST IS POTENTIAL FOR PCPN. SAME STORY AS THE PAST COUPLE OF
DAYS...ETA AND CANADIAN KEEP PCPN NORTHWEST OF THE CWA WITH THE NEXT SFC
LOW MOVING THROUGH THE WESTERN GREAT LAKES REGION. GFS HAS QPF OVER
NORTHERN WI...BUT AMOUNTS ARE QUITE SMALL. KEPT THE CHC SPRINKLES IN FOR
NORTH-CENTRAL WI SUNDAY. A LARGE AREA OF HIGH PRESSURE THEN DRIFTS
ACROSS WI KEEPING DRY WX IN THE FORECAST FOR THE EARLY PART OF NEXT
WEEK. RETURN FLOW BEGINS ON TUESDAY AND PCPN MOVES INTO THE CWA TUESDAY
NIGHT AND THEN OVERSPREADS THE REST OF THE AREA AS LOW PRESSURE OVER THE
PLAINS STRENGTHENS AND SLOWLY APPROACHES WI. PCPN CONTINUES THROUGH
FRIDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ECKBERG/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Oct 23, 10:00 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 AM CDT SAT OCT 23 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1000 AM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL...
NORTH CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT THIS AFTERNOON.
A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.

STRONG SOUTH WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MARINERS WITH
SMALL CRAFT THIS AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO SHEBOYGAN AND THE
BAY OF GREEN BAY. A GALE WARNING IS IN EFFECT FOR THE WATERS OF LAKE
MICHIGAN BEYOND 5 NAUTICAL MILES FROM SHORE. WINDS AND WAVES ARE
EXPECTED TO SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Oct 23, 2:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
231 PM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     2 NW APPLETON           44.28N 88.43W
10/23/2004                   OUTAGAMIE          WI   LAW ENFORCEMENT

            SPOTTED NEAR THE FOX VALLEY MALL

&&

SAC
Local storm report, Oct 23, 2:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FUNNEL CLOUD     2 NW KIMBERLY           44.30N 88.34W
10/23/2004                   OUTAGAMIE          WI   TRAINED SPOTTER

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:31 PM CDTSevere Thunderstorm WarningGRBWinnebago59 min
Oct 23, 1:39 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage51 min
Oct 23, 2:06 PM CDTTornado WarningGRBOutagamie, Winnebago24 min
Oct 23, 2:33 PM CDTTornado WarningGRBOutagamie27 min
Oct 23, 2:52 PM CDTSevere Thunderstorm WarningGRBBrown53 min
Oct 23, 2:53 PM CDTSpecial Marine WarningGRB67 min
Oct 23, 2:55 PM CDTSpecial Marine WarningGRB95 min
Oct 23, 2:55 PM CDTSpecial Marine WarningGRB95 min
Oct 23, 3:04 PM CDTSevere Thunderstorm WarningGRBOutagamie41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.